In a collaborative research project with colleagues from Montreal and Seoul, UniSA researchers have found a small but significant increased risk of arrhythmia (abnormal heartbeat) for some children prescribed the ADHD medication, methylphenidate (most commonly Ritalin).
The research published today in The BMJ contradicts previous observational studies, which reported no association between use of the medication and adverse cardiovascular events in children.
Senior Research Professor in UniSA’s Sansom Institute for Health Research, Prof Libby Roughead says while the risks to children are very low, the research suggests they do exist.
“It is important that health professionals and parents are aware of the research so that they can make a better evaluation of the case for using methylphenidate in children,” Prof Roughead says.
“This is not an argument for taking children off the medication, which has proven to be effective for children who have severe forms of ADHD (Attention Deficit Hyperactivity Disorder).
“What it does suggest, is that children should have a thorough check of their cardiovascular health before starting on this ADHD medication, and monitoring of their blood pressure and heart rate after starting treatment.”
Methylphenidate is a central nervous system stimulant used to treat ADHD and narcolepsy.
Using the South Korea National Health Insurance Database, researchers extracted data on 1,224 cardiac events from a population of 114,647 children and young people aged 17 or younger and newly treated with methylphenidate at any time from 2008 to 2011.
Cases of arrhythmia were statistically significantly more likely to have occurred during the first two months of using methylphenidate compared with periods of non-use, and the risk was highest in the first three days of use.
The risk was more pronounced in children with existing congenital heart disease.
“Methylphenidate exposure in children and young people with diagnosis of ADHD is associated with arrhythmia and potentially with myocardial infarction in specific time periods of use,” the researchers suggest.
“With the increased use of drugs for ADHD globally, the benefits of methylphenidate should be carefully weighed against the potential cardiovascular risks of these drugs in children and adolescents.”
Prof Roughead says they have been quick to point out that the research is an observational study, so no firm conclusions can be drawn about cause and effect.
“The findings should be interpreted with caution,” she says.
“However, the results suggest that methylphenidate use might “trigger” the occurrence of arrhythmia in individual patients.
“With the global increase in the use of drugs for ADHD, the benefits of methylphenidate should be carefully weighed against the potential cardiovascular risks of these drugs for children and adolescents.
“What I think the study underlines is the need to consider the severity of ADHD symptoms and the option of non-stimulant treatments for children with high cardiovascular risk.
“We also need to closely monitor those children and adolescents for whom methylphenidate is the most effective treatment to maintain their well-being and development.”
The collaborative research included teams from Lady Davis Research Institute, Jewish General Hospital (Montreal), the Departments of Epidemiology, Biostatistics and Occupational Health, McGill University (Montreal); the Department of Preventative Medicine, Seoul National University (Korea); and the School of Pharmacy at UniSA.
Research: Cardiovascular safety of methylphenidate among children and young people with attention-deficit/hyperactivity disorder (ADHD): nationwide self-controlled case series study
Editorial: The cardiovascular safety of methylphenidate
Journal: The BMJ: http://www.bmj.com/content/353/bmj.i2550
UniSA media contact: Michèle Nardelli mobile: +61 418 823 673 email: firstname.lastname@example.org